diarrhea and the absorption of oral target therapy

Portal Forums Cancer Treatments / Symptom Management Treatment-Related Side Effects diarrhea and the absorption of oral target therapy

This topic contains 5 replies, has 3 voices, and was last updated by  kempten 1 year, 1 month ago.

Viewing 6 posts - 1 through 6 (of 6 total)
Author Posts   
Author Posts
September 25, 2016 at 3:54 pm  #1288737    

kempten

Hello

would poorly controlled diarrhea that’s caused by oral targeted therapies reduce the absorption of the oral chemo agent?

Will being frugal with Imodium sabotage TKI therapy?

Thanks

September 26, 2016 at 7:51 am  #1288741    
JimC Forum Moderator
JimC Forum Moderator

Hi kempten,

I haven’t seen anything specific on this subject, but in general diarrhea can affect absorption of some drugs. On the other hand, drugs such as Tarceva and Tagrisso tend to be absorbed pretty quickly (for example, Tarceva is 60% absorbed at administration, and both tend to reach peak absorption within a few hours). So unless the diarrhea is very frequent, I wouldn’t think it’s a significant problem. On the other hand, it’s better for many reasons (e.g., dehydration) to keep the diarrhea under control, so I don’t think you’d want to be too frugal with the Imodium.

That being said, if diarrhea is uncontrolled, it’s typical to reduce the TKI dose, which would be similar in effect to any lessened bioavailability caused by reduced absorption.

JimC
Forum moderator


Jul 2008 Wife Liz (51/never smoker) Dx Stage IV NSCLC EGFR exon 19
4 cycles Carbo/alimta, 65% shrinkage
Tarceva maintenance
Mar 2010 progression, added Alimta, stable
Sep 2010 multiple brain mets, WBR
Oct 2010 large pericardial effusion, tamponade
Jan 2011 progression, start abraxane
Jun 2011-New liver, brain mets, add Tarceva
Oct 2011-Dx Leptomeningeal carcinomatosis; pulsed Tarceva
At rest Nov 4 2011
Since then: http://cancergrace.org/blog/jim-and-lisa

September 26, 2016 at 8:56 am  #1288744    

kempten

Thanks you Jim .

I’m wondering if aggressive antidiarrheal therapy might help so that the dose does not need to be reduced and the drug absorption in the intestine is not impacted.
Some patients might be tempted to use diarrhea symptoms as a vehicle to reduce previously put on dexamethasone weight and indeed affect the absorption of the drug enough to reduce it’s effectiveness ?

Kempten

September 26, 2016 at 9:06 am  #1288745    
JimC Forum Moderator
JimC Forum Moderator

Hi Kempten,

I certainly agree with your first statement, that it’s best all around to try to control the diarrhea. Although I don’t know how much the ongoing diarrhea would affect drug absorption, there’s no doubt that using it to reduce weight is a bad idea regardless of any change in the absorption rate. Cancer patients need to keep their health up in order to best tolerate the difficulties of cancer treatment.

JimC
Forum moderator


Jul 2008 Wife Liz (51/never smoker) Dx Stage IV NSCLC EGFR exon 19
4 cycles Carbo/alimta, 65% shrinkage
Tarceva maintenance
Mar 2010 progression, added Alimta, stable
Sep 2010 multiple brain mets, WBR
Oct 2010 large pericardial effusion, tamponade
Jan 2011 progression, start abraxane
Jun 2011-New liver, brain mets, add Tarceva
Oct 2011-Dx Leptomeningeal carcinomatosis; pulsed Tarceva
At rest Nov 4 2011
Since then: http://cancergrace.org/blog/jim-and-lisa

September 26, 2016 at 12:38 pm  #1288746    
Dr Walko
Dr Walko

Kempten,

I agree with Jim that diarrhea induced weight-loss, especially for patients with cancer, can lead to serious complications. Prolonged diarrhea can definitely result in electrolyte changes (like sodium, potassium and others) which can cause secondary heart problems and others….in addition to feeling awful due to dehydration. I recommend controlling the diarrhea with loperamide (Immodium) or through the use of other medications like Lomotil or even tincture of opium in some severe cases.

The question about whether diarrhea can decrease the absorption, and subsequent effectiveness, of erlotinib is an excellent one. We know that erlotinib’s absorption decreases as the acidity decreases because food increases the absorption of the drug and gastric reflux drugs like omeprazole (Prilosec) and others decrease the absorption of the drug. Diarrhea and other causes can increase the gut pH (Active acidophilus and other “active cultures” decrease the pH and can help with restoring normal gut flora and function), but the amount of drug absorption decrease would be related to several factors especially the severity of the diarrhea and where in the GI tract any inflammation was occurring. The only information that I could find was that erlotinib’s absorption was not effected in the case of cystic fibrosis, which also causes alteration in secretions.

Long story short, I don’t think we know exactly how much absorption is changed in the case of diarrhea and likely depends on several factors, but in the case of mild to moderate diarrhea likely will not change the extent of absorption to a significant degree. In the case of severe diarrhea requiring fluid administration and possibly hospital admission, this could be more of a problem.

Hope this is helpful, Best wishes,
Dr. Walko

September 26, 2016 at 4:20 pm  #1288748    

kempten

Thank you Dr Walko and Jim,

I think many here might be interested in this subject, and your information was very helpful

Kempten

\

Viewing 6 posts - 1 through 6 (of 6 total)

You must be logged in to reply to this topic.